Within drug safety work, any adverse reactions which take place shortly after a patient starts or stops a particular drug are relatively less complex to identify. These types of reactions are often more commonly suspected precisely because of the short period of time between when they arise and when the patient started or stopped the therapy. There is also more likelihood of a plausible theoretical biological and/or pharmacological association with the reaction. Reactions which occur with a longer latency period can be more complex to identify and evaluate, for a number of important reasons. When new reports of suspected adverse reactions arise, it is essential for both regulators and pharmaceutical companies to generate an accurate assessment of what has happened and respond in a timely and appropriate manner. They need to ascertain the incidence of the suspected reaction and whether it is actually caused by the drug in question – or by another agent or process.
Information and Suspicion
It may be the case that the patient cannot Pharmacovigilance course accurately recall when they started or stopped taking the suspected drug, or made any other important changes to their dosing regime. There can furthermore be times when the relevant medical records cannot be made fully available to investigators. It may initially appear that there is no logical pharmacological or biological relationship between taking the drug and when the reaction arose. This can mean that the level of suspicion of healthcare professionals and/or patients is somewhat lower than for times when there is only short latency period. For those reactions which occur with a very long latency period, epidemiological methods may be the viable only option available to properly investigate any suspicions around potential relationships between any particular drug and any particular adverse reaction. There can be obvious changes to risk-benefit considerations as a consequence of late-onset adverse reactions.
There have been some instances when a very well established drug has been routinely prescribed to patients for many years and eventually been found to have the potential to cause an adverse reaction. This has occurred with patented drugs which were subsequently marketed as generics. There could be reactions due to differences in manufacturing processes, quality control issues or other changes to the original patent formulation and manufacturing processes. It is therefore vital that all drugs are supported by a robust pharmacovigilance system and risk assessment at every stage of their life cycle.
Known Examples Of Adverse Reactions Characterised By Longer Latency Periods
In 1975, the drug practolol was withdrawn from sale after a series of reports were received which triggered an investigation into the occurrence of an adverse reaction and taking the product. Practolol was a beta adrenergic receptor blocking agent which was eventually found to cause an oculomucocutaneous syndrome with an average latency period of four years. There was also another product which was found to cause adverse reactions not within the patient group who actually took it, but within their children and grandchildren. Millions of women were prescribed Diethylstilbestrol (DES) for nausea during pregnancy for some thirty years before suspicions were raised in 1970. A series of rare cancers were reported among the daughters of those patients, and investigations found that the drug had led to a variety of other serious disorders within both male and female children of the original patients.
All of the examples above of adverse reactions associated with a longer latency period again point to the constant need for ad